FDA warns of risk of genital gangrene linked to diabetes drugSeptember 6, 2018

USA Today reported the FDA announced that sodium–glucose cotransporter-2 (SGLT2) inhibitors, a medication to treat diabetes, has been linked to cases of “necrotizing fasciitis of the perineum,” a “flesh eating” genital infection. USA Today added, “The warning comes after the FDA identified 12 cases of the disease in patients taking an SGLT2 inhibitor over the course of 5 years, between March 2013 to May 2018.” All 12 patients required surgery and one died from the condition.

Newsweek reported that “there are many drugs that are considered SGLT2 inhibitors, including dapagliflozin, canagliflozin, empagliflozin and ertugliflozin.” The FDA wrote in its warning: “Seek medical attention immediately if you experience any symptoms of tenderness, redness, or swelling of the genitals or the area from the genitals back to the rectum, and have a fever above 100.4 Fahrenheit or a general feeling of being unwell.” The agency continued, “These symptoms can worsen quickly, so it is important to seek treatment right away.”

Contributor Bruce Y. Lee explained in Forbes that SGLT2 inhibitors “can help lower blood sugar in those with type 2 diabetes by inducing the kidneys to excrete more sugar through the urine,” but “more sugary urine can mean more sugary genitals, which can be a sweet, sweet buffet for bacteria and other organisms.” As a result, “various infections such as urinary tract infections and yeast infections are common side effects of SGLT2 inhibitors.” Lee added, “Once the condition is suspected, doctors will have to start antibiotics as quickly as possible and potentially surgically remove dead tissue from the infection to try to prevent the bacteria from spreading.”

« Previous     Next »